Font Size
A
A
A

Aspirin and Reye Syndrome


Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.

Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.

ByHealthwise Staff
Primary Medical ReviewerJohn Pope, MD - Pediatrics
Specialist Medical ReviewerChuck Norlin, MD - Pediatrics
Last RevisedMay 16, 2012

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary